Most of the tablets that are sold to promote tanning contain an amino acid called L-tyrosine. Tyrosine is involved in the production of melanin, the pigment that colours human skin. The theory is that if you take some extra tyrosine, your body will tan more quickly. However, there is no evidence that taking tyrosine does in fact make you tan more easily, and it will certainly not create a tan in the absence of sunlight. So although it may be easy, and it may be safe, it is unlikely to have any effect on your tan. Some years ago the American government banned a tanning product containing canthaxanthin (also known as Food Orange 8), on the grounds that it was unsafe.
Companies that sell tanning tablets avoid drug safety regulations because their products are classified as nutritional supplements. Don't waste your money.
I AM a 50-year-old man and have had fairly persistent itching between the buttocks around the outside of the anus for several years. When I last consulted my GP his recommendation was to wear loose cotton boxer shorts and to keep the area as dry as possible. This has had no effect whatsoever. It would be no cliche to say that something to reduce the itching would be a relief.
Itchy bottoms, which some doctors like to glorify with the name "pruritis ani," can be extremely uncomfortable and embarrassing.
If you do not have piles (which can be itchy) and you do not have threadworms (which look like fine strands of wriggling white cotton), you should use a soothing anti-inflammatory cream around your anus. Start with 1 per cent hydrocortisone, which you can get from the chemist, and apply twice a day. If that is not giving you any relief, ask your doctor for something stronger. When you wash, do not use soap - try aqueous cream instead. Do not use talcum powder.
I AM a 34-year-old man and have been suffering from flu-like symptoms for the last 10 months. I have chronic aches in my limbs, feelings of "overheating and burning" and complete fatigue. After labouring with an unsympathetic GP for many months (being told the human body is a wonderful thing and I will recover), I changed GPs. The new GP has done blood tests which show decreased liver function and evidence of Epstein Barr Virus infection. Is it possible to have this virus without getting glandular fever?
Epstein Barr Virus (EBV) is the organism that causes glandular fever. It sounds like you are suffering from chronic fatigue syndrome. Up to 10 per cent of people with EBV infection go on to develop chronic fatigue syndrome. If your liver function is disturbed, there may be some other cause, such as hepatitis C infection. Active treatment of your chronic fatigue, in the form of graded aerobic exercise and cognitive behaviour therapy, should help you to recover. Excessive rest can delay recovery.
Please send your questions to A Question of Health, ` The Independent', 1 Canada Square, Canary Wharf, London E14 5DL; fax 0171-293 2182; or e-mail to health@ independent.co.uk. Dr Kavalier regrets that he is unable to respond personally to questionsReuse content